SALT LAKE CITY, Utah – A Utah man may soon join the very short list of people who developed blood clots after getting the Johnson and Johnson Vaccine, pending confirmation from the Centers for Disease Control.
Only 17 cases of the rare side effect have been reported. What’s even rarer is that the patient is a man. The Utah doctor who treated him said there are only three known cases of men who developed blood clots.
University of Utah health officials said he was vaccinated in early April.
Everything seemed fine until ten days later when pain in his legs started.
That prompted his first trip to the emergency room where doctors discovered blood clotting in his legs.
He was treated and sent home only to develop chest pain the very next day. He ended up in the emergency room at the U.
Dr. Yazan Abou-Ismail said he ran several tests and scans and discovered that the man had blood clotting in his lungs and that’s when he started to suspect this may be a case of vaccine-induced thrombotic thrombocytopenia or VITT.
“This is an extremely rare side effect. Every time that such a side effect is being reported it’s being transparently communicated so that we learn more about it and recognize it more quickly,” Dr. Abou-Ismail said.
After several days of treatment, the patient went home and is resting.
Concerns over blood clotting prompted the CDC to put a pause on the Johnson and Johnson vaccine. The shots are going into arms again here in Utah.
Doctors urged you should not hesitate to get one.
Dr. Abou-Ismail said, “We will continue to have faith in the Johnson and Johnson vaccine here at University of Utah Health because the benefits far outweigh the risks.”
When the CDC paused the shots last month nearly 7 million shots had been administered and only six cases of VITT had been identified.
That number now is 17 cases but still, a very small number compared to the many shots given.